Kansas, 2013

Flash Flooding and Hail in Kansas, August 15, 2013

August 15, 2013 · NWS TOP · 13 events in 5 counties and zones

On the morning of Aug 15 storms were ongoing along a stalled front across Nebraska. The remnant outflow boundary from that convection moved southward across north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the morning of Aug 15 storms were ongoing along a stalled front across Nebraska. The remnant outflow boundary from that convection moved southward across north central Kansas. Surface heating south of the boundary allowed the air mass to become unstable and increased the potential for severe wind gusts. Storms reformed during the afternoon along the outflow in central Kansas causing high winds up to almost 70 mph and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 15, 2:32 AM CST, 43 minutes earlier.

Area forecast discussion, Aug 15, 2:32 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT Thu Aug 15 2013

.SHORT TERM...(Today and Tonight)
Issued at 330 AM CDT THU AUG 15 2013

Three convective complexes, or remnants thereof, were moving across
Nebraska and Kansas early on Thursday morning. The first over
eastern Nebraska has diminished to a broad area of showers with some
weak embedded convection. While the bulk of the precip with this
system will remain north of the forecast area, there has been and
should continue to be development along the southern flank as a
branch of a 30 kt low level jet was veering and converging over
southern Nebraska. Expect a few showers and perhaps a thunderstorm
to move into northern Kansas by sunrise, and some of this activity
could slowly spread south through the morning, with isolated to
scattered coverage expected. The second complex was a weakening area
of storms over southwest Kansas, and is expected to remain west of
the local forecast area.

The third area of storms was located over northwest Nebraska and was
moving southeast. This activity seems to be tied more closely to a
fairly strong short wave trough moving out of northeast Wyoming.
While it is uncertain if these storms will persist, it seems quite
likely that they provide a good track for an area of lift that will
move into north central Kansas by this afternoon. The HRRR, RAP,
NMM, and ARW models, along with some of the broader resolution
models, all paint a picture of thunderstorm development in north
central Kansas by 1 to 5 PM. These same models suggest a weakly to
moderately unstable environment with weaker instability to the east,
and deep layer shear of 30 to 40 kts. If this is indeed the case,
would expect incoming storms to intensify or new storms to develop
with some potential to become strong over north central Kansas. In
areas that do achieve decent instability, hail and downburst winds
would seem to be the greatest threats with any strong storms, but the
tornado threat would be non-zero if supercell storms are able to
develop as LCL's will be low and low level shear adequate. At this
time, unsure if any supercell structures will be realized. Any
severe weather potential seems to be limited to areas near and west
of Highway 81, but perhaps stretching as far east as Highway 77.

Thunderstorm activity should continue to move southeast through the
evening and overnight. The entire area has at least a chance for
storms, but the best chances will be over western and southwestern
parts of the forecast area.

In the absence of showers and thunderstorms, today will be another
pleasant day with a south breeze and high temperatures in the upper
70s to lower 80s. Cloud cover will hold overnight lows in the lower
60s.

Barjenbruch

.LONG TERM...(Friday through Wednesday)
Issued at 330 AM CDT THU AUG 15 2013

Main upper trof exits to the southeast by Friday afternoon.
Continued to mention a slight chance of pops on Friday morning  as
model guidance keeps the low level moisture in place with perhaps a
few lingering isolated showers. Some weak isentropic lift over far
southeast Nebraska may also maintain shower activity across far
northeast Kansas. Most locations however should remain dry Friday with
cloud cover diminishing by late afternoon topping highs around 80
degrees.

Maintained a dry forecast from Friday evening through the weekend as
upper ridge builds eastward into the northern and central plains.
A surface trough developing over eastern Colorado will help to
induce a warming trend beginning Sunday with highs increasing to the
mid 80s for highs. On Tuesday and Wednesday afternoon, high
temperatures are expected to climb back towards normal values near
90 degrees. A slightly tighter pressure gradient over western
Kansas should increase winds during the peak afternoon hours
between 10 and 20 mph. The 00Z GFS remains the outlier by bringing
a quick moving shortwave trof skirting the edge of the ridge Monday
evening. The 00Z ECMWF is consistent in keeping the ridge centered
overhead with a dry forecast. Will continue to monitor trends but
for now kept low category pops over north central areas.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1132 PM CDT WED AUG 14 2013

Upper level disturbance over Nebraska will move southeast tonight.
However, shower and thunderstorm activity over eastern Nebraska
has been weakening and is not expected to make it to TAF sites
Thursday morning. A better chance of thunderstorm activity would
occur Thursday evening, especially for KMHK. Would expect VFR
conditions except if a heavy shower or thunderstorm affects TAF
site.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Bowen
AVIATION...60
Hazardous weather outlook, Aug 14, 2:30 PM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT WED AUG 14 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-152030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
330 PM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL KANSAS
THIS EVENING WITH INCREASING CHANCES OVERNIGHT. STORMS ARE
EXPECTED TO SPREAD EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS
LATER TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES RETURN FOR THURSDAY AND FRIDAY ACROSS
NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. BEST CHANCES
FOR THUNDERSTORMS RESIDE PRIMARILY NORTH AND WEST OF THE KANSAS
TURNPIKE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE OUTLOOK AREA
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Topeka radar (KTWX), 115 km away, was scanning. The volume nearest the first event began at 09:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.

Hail, Ottawa

When
August 15, 3:15 AM CST to 3:17 AM CST
Where
Ottawa County, 0.69 mi S of Wells
Measured
1.25 in hail
Reported by
Public
Coordinates
39.140, -97.550

Thunderstorm Wind, Ottawa

When
August 15, 2:49 PM CST to 2:50 PM CST
Where
Ottawa County, 7.09 mi NNW of Vine Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -97.450

Wind gusts estimated.

Hail, Ottawa

When
August 15, 3:00 PM CST to 3:01 PM CST
Where
Ottawa County, 7.09 mi NNW of Vine Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.450

Hail, Ottawa

When
August 15, 3:15 PM CST to 3:17 PM CST
Where
Ottawa County, 0.69 mi S of Wells
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.140, -97.550

Thunderstorm Wind, Geary

When
August 15, 3:58 PM CST to 3:59 PM CST
Where
Geary County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.030, -96.830

Wind gusts estimated.

Thunderstorm Wind, Dickinson

When
August 15, 4:00 PM CST to 4:01 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.920, -97.210

Power lines and tree branches down in Abilene.

Thunderstorm Wind, Dickinson

When
August 15, 4:01 PM CST to 4:02 PM CST
Where
Dickinson County, 2.63 mi SW of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.870, -97.150

Three inch diameter tree limb down.

Thunderstorm Wind, Geary

When
August 15, 4:02 PM CST to 4:03 PM CST
Where
Geary County, 1.28 mi ESE of Grandview Plaza
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -96.780

Wind gusts estimated.

Flash Flood, Geary

When
August 15, 4:24 PM CST to 6:24 PM CST
Where
Geary County, 0.6 mi NNE of Junction City to 0.16 mi NW of Junction City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.038, -96.825

Water rescues for motorists stranded in vehicles due to street flooding.

Thunderstorm Wind, Dickinson

When
August 15, 4:28 PM CST to 4:29 PM CST
Where
Dickinson County, 0.54 mi E of Herington
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.670, -96.940

Wind gust reported through the Herington middle school mesonet.

Hail, Brown

When
August 15, 6:00 PM CST to 6:01 PM CST
Where
Brown County, 0.69 mi N of Fairview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -95.730

Flash Flood, Geary

When
August 15, 7:30 PM CST to 9:30 PM CST
Where
Geary County, 3.34 mi W of Brant to 0.23 mi SW of Brant
Cause
Heavy Rain
Reported by
Public
Coordinates
38.959, -96.911

Delayed report from social media. Reports of flash flooding in Wreford with some locations under 2 ft of water.

Flash Flood, Morris

When
August 15, 8:11 PM CST to 10:11 PM CST
Where
Morris County, 3.38 mi SSW of Skiddy to 3.7 mi WSW of Skiddy
Cause
Heavy Rain
Reported by
Public
Coordinates
38.804, -96.800

Delayed report from social media. Flash flooding reported over roads west of White City. Water over 2700 rd between G ave and H ave has caused road closures.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469987, 469978, 469973, 469974, 469979, 469982, 469981, 469984, 469965, 469986, 469976, 469967, 469972.